Forums


Diagnosis of Migraine & Headache Types

Arteritis?

  • By estes1

    I have suffered with migrane since 1986 (maybe before that but didn’t know what it was until I ran into the doctor’s office screaming that I was having a stroke and he laughed and told me it was a migrane). The aura, nausea, disassociation and confusion episodes have increased from 2-3 a month to one a week, and now 9-10 episodes a month. It’s affecting my job and my ability to function normally. It is always on the right side, in the temple area. It has affected the eyesight in my right eye, like permanently-they had to change my prescription 6 months after my regular exam because my sight had changed that much- and there were no cateracts or anything. Sometimes it messes with my ear, it feels like TMJ or something, like the hinge of the jaw around there is tender, but that’s only once in awhile. I’ve been to the doctor with chest pains and once they found abnormal “spikes” but the second time everything was “normal.” The interesting thing about this is, my doctor said something about temporal arteritis and had a CT run, but because that came out “normal” she wrote it off and left me on Imetrix, but increased my max dose per episode from 50mg to 100mg, taken in 25mg increments. So when I went to the optometrist and told him my symptoms, he said arteritis also, he said it was rare, but he wrote down that I needed a sed rate run. I went back to the doctor and gave her what he said and she said they hadn’t done a sed rate and acted a bit hesitant to do so (I dunno, maybe the thing is expensive?).

    So I got desparate and switched doctors. The new doctor came by recommendation from someone else with migrane. She said it couldn’t be arteritis, that is had to do with a nerve in the temple. She immediately put me on 50mg Topamax and 100mg Voltaren-XR. I’ve been on it 3 days and one of them is messing with my stomach-BAD. Not sure which one. Also, I am detached, confused, have head pain not associated with my usual migrane (like a pressure all across my crown area) and I can’t stay awake. I literally was fallling asleep standing up at work yesterday and had to ask off, go home, came close to calling the hubby to come get me instead of driving, and fell asleep immediately-slept 10 hours straight and would have gone more if the dog hadn’t woke me up. I think that is definitely a red flag.

    Ideas? Suggestions?

    Reply Created with Sketch. reply
  • By Nancy Harris Bonk Moderator

    Hi estes1,

    Welcome and thank you for sharing your detailed story with us! We’re glad you found us.

    Some people do better when they start Topamax at 25 mg a day for a week then taper up slowly. Doing so may help reduce potential side effects. We have more information on this here; https://migraine.com/migraine-treatment/topamax/dosage/. You may want to discuss a slower start to this medication.

    Also it can take up to 90 days to see a reduction in our migraine frequency and severity when we begin new medications. And during this time potential side effects (like fatigue) may lessen.If we don’t give each medication a fair trial, we’ll never know which one may have been the one to work! I know how frustrating this is – we just want the pain to end! Try not to lose hope!

    Keep me posted,
    Nancy

    Reply Created with Sketch. reply